Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
N Engl J Med. 1992 Apr 30;326(18):1173-7.

Hypervitaminosis D associated with drinking milk.

Author information

  • 1Division of Endocrinology, Beth Israel Hospital, Boston, MA.

Abstract

BACKGROUND:

Vitamin D has been added to milk in the United States since the 1930s to prevent rickets. We report the unusual occurrence of eight cases of vitamin D intoxication that appear to have been caused by excessive vitamin D fortification of dairy milk.

METHODS:

Medical records were reviewed and a dietary questionnaire was sent to eight patients who had unexplained hypervitaminosis D. Vitamin D analyses with high-performance liquid chromatography were performed on samples of the patients' serum, the dairy milk they drank, and the vitamin D concentrate added to the milk.

RESULTS:

All eight patients drank milk produced by a local dairy in amounts ranging from 1/2 to 3 cups (118 to 710 ml) daily. All had elevated serum 25-hydroxyvitamin D concentrations (mean [+/- SD], 731 +/- 434 nmol per liter [293 +/- 174 ng per milliliter]). Six of the eight patients had elevated serum vitamin D3 concentrations. Of the eight patients, seven had hypercalcemia and one had hypercalciuria but normocalcemia (mean serum calcium, 3.14 +/- 0.51 mmol per liter [12.6 +/- 2.1 mg per deciliter]). Analysis of the dairy's vitamin D-fortified milk revealed concentrations of vitamin D3 (cholecalciferol) that ranged from undetectable to as high as 232,565 IU per quart (245,840 IU per liter). An analysis of the concentrate that was used to fortify the milk, labeled as containing vitamin D2 (ergocalciferol), revealed that it contained vitamin D3.

CONCLUSIONS:

Hypervitaminosis D may result from drinking milk that is incorrectly and excessively fortified with vitamin D. Milk that is fortified with vitamin D must be carefully monitored.

Comment in

PMID:
1313547
[PubMed - indexed for MEDLINE]
Free full text
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Icon for Atypon
    Loading ...
    Write to the Help Desk